Alert archive / Utah / Flash Flood Warnings in 2014
Flash Flood Warning 24, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 15, 2014, 3:24 PM MDT for Garfield County, Wayne County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2014, 3:24 PM MDT (21:24 UTC)
- Expired
- Aug 15, 2014, 6:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Garfield County, UT, Wayne County, UT
The radar
The Cedar City radar (KICX), 163 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.4 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 496 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 1384 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
019
WGUS55 KSLC 152124
FFWSLC
UTC017-055-160015-
/O.NEW.KSLC.FF.W.0024.140815T2124Z-140816T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
324 PM MDT FRI AUG 15 2014
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL WAYNE COUNTY IN UTAH...
NORTHEASTERN GARFIELD COUNTY IN UTAH...
* UNTIL 615 PM MDT
* AT 321 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN OVER CAPITOL REEF NATIONAL PARK. RADAR ESTIMATES
INDICATE THAT UP TO ONE INCH OF RAIN HAS ALREADY FALLEN OVER THE
PLEASANT CREEK AND SHEETS GULCH DRAINAGES.
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...ROCK
CREEK...PLEASANT CREEK...CHOKECHERRY CREEK...SULPHUR CREEK AND SANDY
CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN. DRY
WASHES...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.
&&
LAT...LON 3827 11109 3814 11106 3810 11118 3812 11128
3821 11134 3819 11121 3821 11114 3826 11114
$$
HOSENFELD2 follow-up statements
519
WGUS75 KSLC 152304
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
504 PM MDT FRI AUG 15 2014
UTC017-055-160015-
/O.CON.KSLC.FF.W.0024.000000T0000Z-140816T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-GARFIELD UT-
504 PM MDT FRI AUG 15 2014
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR
SOUTH CENTRAL WAYNE AND NORTHEASTERN GARFIELD COUNTIES...
AT 458 PM MDT...DOPPLER RADAR INDICATE THAT OVER ONE INCH OF RAIN
HAS ALREADY FALLEN IN THE PLEASANT CREEK AND SHEETS GULCH DRAINAGES.
ALTHOUGH RAINFALL HAS ENDED...RUNOFF FROM THE EARLIER HEAVY RAIN
WILL CAUSE WATER IN STREAMS AND NORMALLY DRY WASHES TO RUN HIGH.
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...ROCK
CREEK...PLEASANT CREEK...CHOKECHERRY CREEK...SULPHUR CREEK AND SANDY
CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN. DRY
WASHES...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.
&&
LAT...LON 3827 11109 3814 11106 3810 11118 3812 11128
3821 11134 3819 11121 3821 11114 3826 11114
$$
LC585
WGUS75 KSLC 160010
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
610 PM MDT FRI AUG 15 2014
UTC017-055-160017-
/O.EXP.KSLC.FF.W.0024.000000T0000Z-140816T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-GARFIELD UT-
610 PM MDT FRI AUG 15 2014
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL WAYNE AND NORTHEASTERN
GARFIELD COUNTIES WILL EXPIRE AT 615 PM MDT...
RUNOFF FROM EARLIER PRECIPITATION OVER THE PLEASANT CREEK AND SHEETS
GULCH DRAINAGES IN CAPITOL REEF NATIONAL PARK HAS DIMINISHED AND
RIVER AND STREAM LEVELS WILL CONTINUE TO DECREASE. THEREFORE...THE
FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. MONITOR NOAA WEATHER
RADIO OR LOCAL TELEVISION OR RADIO FOR THE LATEST WEATHER
INFORMATION.
LAT...LON 3827 11109 3814 11106 3810 11118 3812 11128
3821 11134 3819 11121 3821 11114 3826 11114
$$
LCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 10:23 AM MDT, 5 hours 1 minute earlier.
Area forecast discussion, Aug 15, 10:23 AM MDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1023 AM MDT FRI AUG 15 2014 .SYNOPSIS...THE AIRMASS ACROSS THE REGION WILL DRY FROM THE WEST TODAY. HIGH PRESSURE WILL BUILD LATE IN THE WEEKEND THROUGH EARLY NEXT WEEK. && .DISCUSSION...IT IS A MOSTLY CLEAR MORNING ACROSS THE FORECAST AREA. DRIER AIR HAS BEGUN TO CREEP INTO WESTERN UTAH...WHERE DEWPOINTS ARE A FEW DEGREES LOWER THAN THOSE OBSERVED YESTERDAY MORNING. STILL...DEWPOINTS ARE IN THE 50S ACROSS WESTERN UTAH...WHICH IS RELATIVELY HIGH BY UTAH STANDARDS. ACROSS EASTERN UTAH...DEEP MOISTURE IS STILL IN PLACE...WITH THE GOES PW SOUNDER INDICATING AROUND AN INCH OF PW ACROSS SOUTHEASTERN UTAH. WITH CLEAR SKIES...EXPECT THAT CONVECTION WILL QUICKLY DEVELOP ACROSS THE HIGHER TERRAIN STATEWIDE EARLY THIS AFTERNOON. HOWEVER...WITH DRIER AIR MOVING INTO WESTERN UTAH...EXPECT THAT THIS DRY AIR WILL MIX TO THE SURFACE...AND PUT AN END TO ANY CONVECTION THAT MANAGES TO DEVELOP ACROSS NORTHWEST AND CENTRAL UTAH. ACROSS SOUTHEASTERN UTAH...WHERE MOISTURE IS DEEPER...STORMS THAT DEVELOP MAY LAST INTO THE EVENING HOURS. A DRYING TREND WILL CONTINUE INTO THIS WEEKEND...WITH ONLY ISOLATED CONVECTION ACROSS THE HIGHER TERRAIN OF EASTERN UTAH TOMORROW AND SUNDAY. && .AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGH THE TAF PERIOD. SOUTHERLY WINDS WILL PREVAIL WITH GUSTS NEAR 20 KTS POSSIBLE THROUGH ABOUT 20Z BEFORE SHIFTING TO THE NORTHWEST. THERE IS A 30 PERCENT CHANCE THAT WINDS WILL NOT SHIFT TO NORTHWEST UNTIL 21Z. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...HOSENFELD AVIATION...STRUTHWOLF FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 15, 4:10 AM MDT, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 410 AM MDT FRI AUG 15 2014 UTZ001>016-019>021-517-518-WYZ021-161300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 410 AM MDT FRI AUG 15 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS ARE FORECAST TODAY ACROSS EASTERN UTAH. A FEW OF THESE MAY PRODUCE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI/GRAHAM FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Aug 15, 2:38 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
238 PM MDT FRI AUG 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM FLASH FLOOD 12 SSE CAPITOL REEF NP 38.10N 111.15W
08/14/2014 GARFIELD UT PARK/FOREST SRVC
FLASH FLOODING REPORTED ALONG PLEASANT CREEK, SHEETS
GULCH AND COTTONWOOD WASH IN CAPITOL REEF NATIONAL PARK.
THE NOTOM ROAD WAS IMPACTED BY THE FLOODING.
&&
HOSENFELDThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 1:21 AM MDT | Areal Flood Advisory | SLC | Davis, Weber | 114 min |
Nearby
Flash Flood Warnings in Utah, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.